Epilepsy Drug Linked to Autism

Prenatal exposure to anticonvulsant increases risk of autism

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) The exact causes of autism are still not known, and much of how the disorder develops remain a mystery. Many studies point to prenatal development links.

Such research done recently in Denmark points to an anticonvulsant drug often taken by people with epilepsy. When pregnant women take the medication, the risk of their children developing autism was 2.6 times higher.

"Consult your pharmacist about any medications while pregnant."

Dr. Jakob Christensen of Aarhus University Hospital in Denmark led the population-based study, which identified more than 650,000 children born between 1996 and 2006. They also identified which of the mothers of these children had redeemed a prescription during pregnancy for valproate monotherapy, an antiepileptic medication.

The researchers then identified the children born during this period who were diagnosed with autism spectrum disorder and specifically assessed the subgroup diagnosed with childhood autism.

They found that the risk of childhood autism was almost five-fold increased compared to children without prenatal exposure to valproate.

Dr. Christensen cautioned that while there appears to be a relationship between valproate and autism, women with epilepsy who might become pregnant should not stop taking the medication without consulting their doctors.

“Stopping any anticonvulsant medication poses a serious danger,” Dr. Christensen said. “Women taking valproate who are contemplating pregnancy should consult with their doctors about the possibility of transitioning to another drug, or reducing the dosage of their present medication when that isn’t possible.”

The research results were presented at the American Epilepsy Society’s 65th annual meeting.

Reviewed by: 
Review Date: 
December 1, 2011
Last Updated:
December 5, 2011